Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Glasgow, MT

June 16, 2005Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 16, 2005, 8:30 PM MDT for Petroleum County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2005, 8:30 PM MDT (02:30 UTC)
Expired
Jun 16, 2005, 9:15 PM MDT
In force
45 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:35 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:14 PM MDT, 6 hours 16 minutes earlier.

Area forecast discussion, Jun 16, 2:14 PM MDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
214 PM MDT THU JUN 16 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SATURDAY...
POTENTIAL FOR SEVERE WEATHER WEATHER THE NEXT COUPLE OF DAYS.  A
STRONG VERTICALLY STACKED LOW VISIBLE ON WATER VAPOR OFF THE OREGON
COAST WILL INCH TOWARD THE COAST THE NEXT COUPLE OF DAYS...AND
SHOULD PUSH INTO OREGON SATURDAY.  A MOIST AND UNSTABLE SOUTHWEST
FLOW EXPECTED WITH A STRONG COLD FRONTAL PASSAGE FRIDAY NIGHT.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR OUR WESTERN ZONES UNTIL
10 PM MDT.  AN EVEN MORE WIDESPREAD SEVERE WEATHER OUTBREAK A
REAL POSSIBILITY TOMORROW NIGHT.

TONIGHT...A WARM AND MOIST AIRMASS ACROSS NORTHEAST MONTANA EARLY
THIS AFTERNOON.  SPECIAL 18Z KGGW SOUNDING SHOWED FURTHER
DESTABILIZATION OF THE ATMOSPHERE...WITH AN LI OF -6.5C AND NEARLY
2000J/KG OF CAPE.  ALSO INTERESTING THAT PRECIPITABLE WATER HAS
JUMPED TP 1.13 INCHES.  ALREADY HAVE HAD A COUPLE OF SEVERE STORMS
WITH HAIL AND HEAVY RAIN IN PHILLIPS COUNTY.  REPORT OF AN INCH OF
RAIN IN JUST 15 MINUTES SOUTHWEST OF MALTA.  GETTING OTHER REPORTS
OF NEARLY 2 INCHES OF RAIN IN LESS THAN AN HOUR.  A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN HALF OF THE CWA
UNTIL 04Z.  PRIMARY THREATS IN THE NEXT FEW HOURS WILL BE LARGE HAIL
AND HEAVY RAIN.  THREAT MAY TRANSITION INTO A WIND THREAT LATER THIS
EVENING.  THE PRESSURE GRADIENT DOES BEGIN TO TIGHTEN SOME OVERNIGHT
AS A COLD FRONT ORGANIZES ACROSS THE NORTHERN ROCKIES.  SHOULD SEE A
LOCAL EAST WIND INCREASE TO 20 TO 25 MPH IN GLASGOW...BUT ODDS
USUALLY FAVOR IN SUCH A SET UP A LITTLE LESS WIND ALONG FORT PECK
LAKE.  POSSIBLE THAT THE WIND COULD GET FUNNELED THROUGH THE DRY ARM
OF THE LAKE AND AS CONFIDENCE IS HIGH IN REACHING CRITERIA WILL LET
ONE FLY BEGINNING AT MIDNIGHT TONIGHT.

FRIDAY...THE UPPER LOW COMPLEX IN THE EASTERN PACIFIC INCHES TOWARD
THE OREGON COAST.  A 100+ KT JET AROUND THE BASE OF THE TROUGH WILL
NOSE UP INTO CENTRAL MONTANA AS A STRONG COLD FRONT DEVELOPS ACROSS
CENTRAL MONTANA WITH A TIGHTENING PRESSURE GRADIENT ACROSS EASTERN
MONTANA AHEAD OF THE FRONT.  THE THERMAL RIDGE POKES NORTH AND THE
NAM HAS THE +30C ISOTHERM ALL THE WAY UP INTO SOUTHERN VALLEY
COUNTY.  GFS NOT QUITE AS WARM AS THE NAM BUT STILL HAS THE +30C
ISOTHERM AT 850H UP INTO SOUTHEAST MONTANA.  LIKELY TO BE GOOD
COMPRESSIONAL HEATING OUT AHEAD OF THE FRONT AND THINK THAT MUCH OF
THE AREA WILL HAVE THE FIRST 90 DEGREE DAY OF THE YEAR...AND PLAN TO
BUMP UP TEMPERATURES A FEW DEGREES IN THE GRIDS.  TIGHTENING
PRESSURE GRADIENT AHEAD OF THE FRONT WILL PRODUCE A 15 TO 30 MPH
SOUTHEAST WIND ACROSS THE AREA.  A COUPLE OF STORM MAY DRIFT INTO
OUR FAR WESTERN ZONES LATE IN THE DAY...BUT WITH MOST OF THE
THUNDERSTORM ACTIVITY HOLDING OFF UNTIL AROUND 00Z WILL DISCUSS THE
SEVERE WEATHER THREAT BELOW.

FRI NIGHT...A STRONG COLD FRONT PUSHES EAST ACROSS THE AREA.  VERY
UNSTABLE DURING THE EVENING WITH LIS DOWN TO AROUND -8C AND CAPE
VALUES UP AROUND 3000J/KG.  EXPECT THAT CONVECTION WILL FIRE DURING
THE AFTERNOON ACROSS THE HIGHER TERRAIN OF CENTRAL MONTANA AND
PROPAGATE EAST INTO OUR CWA DURING THE EVENING.  ALTHOUGH DEW POINTS
WILL BE HIGH (UPPER 50S TO MID 60S) TEMPERATURES TOPPING 90F WILL
MEAN A GOOD 30F DEW POINT DEPRESSION WHICH WOULD MEAN A FAIRLY DRY
LAYER JUST BELOW THE CLOUD BASES WHICH WOULD SUPPORT DAMAGING WIND
GUSTS.  AS THE LOW LEVEL JET ENHANCES DURING THE EVENING ACROSS
WESTERN NORTH DAKOTA (NAM HAS A 60KT JET AT 850H) WOULD EXPECT TO
SEE THE CONVECTION DEVELOP INTO ORGANIZED LINES WHICH WOULD FAVOR
DAMAGING WINDS. ALSO POSSIBLE THAT THERE COULD BE SOME LARGE HAIL.
THERE SHOULD ALSO BE GOOD LOW LEVEL SHEAR WITH THE WIND QUICKLY
VEERING INTO THE SOUTHWEST OFF THE SURFACE SO THERE WILL BE AT LEAST
SOME TORNADO POTENTIAL AS WELL.  BIGGEST CHANGE MADE TO THE DATABASE
WAS TO ADD IN THE MENTION OF SEVERE. EXPECT THAT THE SEVERE WEATHER
THREAT WILL QUICKLY CLEAR OUR WESTERN ZONES BY AROUND MIDNIGHT...BUT
THE SEVERE WEATHER THREAT MAY CONTINUE UNTIL AROUND 3 AM IN THE
EAST.  WILL KEEP THE MENTION OF SEVERE ACROSS OUR WESTERN ZONES
UNTIL MIDNIGHT...BUT KEEP IT GOING UNTIL 12Z IN THE EAST AS I DID
NOT WANT TO GET TOO FANCY WITH THE TIMING.

SATURDAY...LOOKS TO BE A COOLER AND QUIETER DAY...BUT STILL THE
POSSIBILITY OF SOME CONVECTION...ALTHOUGH THE GREATEST THREAT OF
WIDESPREAD SEVERE WEATHER SHOULD BE TO OUR EAST.  A STRONG RIDGE
ACROSS THE CENTRAL CONUS WILL CAUSE THE COLD FRONT TO BEGIN TO STALL
OUT ACROSS THE WESTERN DAKOTAS DURING THE MORNING...AND IT SHOULD
SNAKE BACK INTO NORTHERN WYOMING.  THE MOST UNSTABLE AIR WILL BE
FOUND TO OUR EAST AND SOUTH...BUT THERE MAYBE ENOUGH INSTABILITY TO
TRIGGER ISOLATED STORMS...ESPECIALLY ACROSS OUR EASTERN AND SOUTHERN
ZONES.  ALSO THE THERMAL RIDGE WILL GET PUSHED EAST AND WITH COLDER
AIR ALOFT IN THE WAKE OF THE FRONT THERE SHOULD NOT BE ANY STRONG
CAPS IN PLACE.  IT IS ALSO POSSIBLE THAT THE FRONT SLOWS DOWN AND
ENDS UP A LITTLE FURTHER WEST WHICH WOULD KEEP A GREATER THREAT OF
SEVERE ACROSS OUR EASTERN ZONES.  WILL LEAVE A SLIGHT CHANCE IN
ACROSS OUR NORTHWEST ZONES AS THE AREA WILL REMAIN IN SOUTHWEST FLOW
ALOFT AND THERE ARE BOUND TO BE SUBTLE BOUNDARIES THAT LINGER IN THE
WAKE OF THE CONVECTION FRIDAY NIGHT.  THE AIRMASS WILL DRY OUT WITH
DEW POINTS DROPPING BACK INTO THE 40S IN ALL BUT OUR FAR EASTERN
ZONES.  TEMPERATURES SHOULD RETURN TO MORE SEASONABLE LEVELS IN THE
WAKE OF THE FRONTAL PASSAGE...AND WARMEST IN THE EAST. CB

.LONG TERM...SATURDAY NIGHT THRU THURSDAY...
UPDATE...MODELS ON TRACK WITH GOING FORECAST. LOWERED SUNDAYS HIGHS
A FEW DEGREES. OTHERWISE...NO CHANGES TO GOING FORECAST. FORRESTER

PREVIOUS DISCUSSION...
TONIGHT MODELS LOOKING SIMILAR TO LAST NIGHTS WITH THE PATTERN
TAKING ON A VERY SUMMERY LOOK. A STRONG UPPER RIDGE IS OVER THE
PLAINS EARLY ON WITH A SW FLOW ALOFT INTO NE MT. A WEAKENED UPPER
TROUGH REMAINS ALONG THE PACIFIC COASTLINE WHICH ALLOWS THE PLAINS
RIDGE TO RETROGRADE WESTWARD...AND ALSO BECOMES MORE WEST-EAST
ORIENTED. THIS ALLOWS 500 MB HEIGHTS TO RISE OVER OUR AREA...
EXCEEDING 580 DM...AND ISOBARS ALSO BECOMING MORE WESTERLY ORIENTED
WITH TIME. THE RESULT WILL BE A WARMING AND DRYING TREND WITH THE
WARMEST HIGHS SO FAR THIS YEAR. THICKNESSES CLIMB TO AROUND 580 DM
TUE AND WED.

HAVE RAISED HIGHS SLIGHTLY CLOSER TO GFS ENSEMBLE HIGHS...BUT
PROBABLY STILL CONSERVATIVE. CHANGES MADE TO ONGOING FORECAST ARE
SMALL AND WILL STICK WITH THE MODELS IDEA OF CONTINUED TRENDING TO A
PROMINENT RIDGE INFLUENCING OUR AREA. WILL LOWER SOME POPS AND CLOUD
COVER...KEEPING MOST SLIGHT AND EARLY ON IN PERIOD...MAINLY IN
NIGHTTIME 12 HOURS. SUBSIDENCE ALOFT WILL KEEP CONVECTIVE ACTIVITY
FROM FORMING OVER OUR AREA AS TIME GOES ON...AND NOT CONSISTENT
MODELS INDICATIONS OF ANY STRONG SHORTWAVE TO LATCH ONTO FOR POPS
EITHER. SIMONSEN

&&

AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
EVENING...AND A FEW OF THE STORMS MAY TURN SEVERE WITH LARGE HAIL
AND WIND GUSTS TO 50+ KTS.  THE SEVERE THREAT SHOULD GRADUALLY
DIMINISH LATER THIS EVENING.  OUTSIDE OF CONVECTION VFR CONDITIONS
ARE EXPECTED.  LOCAL MVRF CEILINGS POSSIBLE IN HEAVIER CONVECTION
AND IFR VISIBILITY FOR A SHORT DURATION IN THE HEAVIEST CONVECTION.
CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR FORT
PECK LAKE FROM MIDNIGHT TONIGHT THROUGH FRIDAY AFTERNOON.
SEVERE THUNDERSTORM WATCH #487 IN EFFECT UNTIL 10 PM MDT FOR
GARFIELD...VALLEY...PETROLEUM & PHILLIPS COUNTY.
FLASH FLOOD WARNING FOR CENTRAL PHILLIPS COUNTY UNTIL 730 PM MDT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 2:52 PM MDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
252 PM MDT THU JUN 16 2005

MTZ016>027-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
252 PM MDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 MPH MDT FOR A
PORTION OF NORTHEAST MONTANA.  PLEASE SEE GTFWCNGGW OR WWUS65 KGGW
FOR MORE DETAILS.  A LAKE WIND ADVISORY IS IN EFFECT FOR FORT
PECK LAKE BEGINNING AT MIDNIGHT TONIGHT.  FOR MORE DETAILS PLEASE
SEE GTFNPWGGW OR WWUS75 KGGW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FRIDAY. REFER
TO GTFNPWGGW OR WWUS75 KGGW FOR MORE INFORMATION. SEVERE
THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 16, 2:42 PM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             7 S MALTA               48.26N 107.87W
06/16/2005  1.75 INCH        PHILLIPS           MT   PUBLIC

            ALSO ONE INCH OF RAIN FELL IN 30 MINUTES

0230 PM     HAIL             7 SSE MALTA             48.27N 107.82W
06/16/2005  1.00 INCH        PHILLIPS           MT   PUBLIC

0230 PM     HEAVY RAIN       7 SSE MALTA             48.27N 107.82W
06/16/2005  2.70 INCH        PHILLIPS           MT   PUBLIC

            2.70 INCHES OF RAIN FELL IN 45 MINUTES

&&

JJZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:02 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips58 min
Jun 16, 6:58 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips54 min
Jun 16, 8:08 PM MDTSevere Thunderstorm WarningGGWPetroleum67 min
Jun 16, 9:01 PM MDTFlash Flood WarningGGWPetroleum6 hr
Jun 16, 9:14 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum49 min
Jun 17, 12:31 AM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie59 min
Jun 17, 2:05 AM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt55 min
Jun 17, 3:25 AM MDTSevere Thunderstorm WarningGGWDaniels, Sheridan65 min
Jun 17, 3:32 AM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan58 min
Jun 17, 5:52 PM MDTSevere Thunderstorm WarningGGWPhillips54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.